Hail, Cheyenne
- When
- May 19, 5:10 PM MST
- Where
- Cheyenne County, Cheyenne Wells
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -102.350
Scattered thunderstorms formed across eastern Colorado and moved into far northwest Kansas during the evening, producing marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms formed across eastern Colorado and moved into far northwest Kansas during the evening, producing marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 4:41 PM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 541 PM MDT THU MAY 19 2011 .DISCUSSION... 130 PM MDT THU MAY 19 2011 AN UPPER LOW OVER COLORADO WILL LIFT INTO NORTHEAST WYOMING FRIDAY DRIFTING SLOWLY NORTHEAST SATURDAY BEFORE PICKING UP SPEED TOWARD THE GREAT LAKES SUNDAY. DISTURBANCES WILL ROTATE AROUND THE LOW PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS. TEMPERATURES ARE EXPECTED TO REACH MID MAY NORMALS BY FRIDAY WITH CONTINUED WARMING THROUGH THE WEEKEND. BELOW NORMAL TEMPERATURES RETURN TUESDAY AS A COLD FRONT MOVES THROUGH WITH ANOTHER WEATHER SYSTEM MOVING IN FROM THE WEST. THIS SYSTEM MOVES THROUGH WEDNESDAY WITH NORTHWEST FLOW AND A RETURN TO MID MAY TEMPERATURES THURSDAY. 007 && .AVIATION... 541 PM MDT THU MAY 19 2011 FOR THE OOZ TAFS...S/W TROUGH MOVING THROUGH SOUTHERN CO ATTM. SHOWERS AND ISOLD TSTORMS HAVE DEVELOPED IN EASTERN CO AND MOVING NE. BETTER CHANCES AT KGLD TO SEE TSRA THAN KMCK. CURRENTLY...KGLD IS VFR AND KMCK IS LIFR. STRATUS IS HOLDING TIGHT AT KMCK AND WILL PROGRESS WEST OVERNIGHT...HOWEVER...WINDS AT KGLD WILL TURN MORE FROM THE WEST...WHICH WILL BEGIN TO DRY OUT LOW LEVELS AND PRECLUDE DENSE FOG FROM MOVING IN. KMCK WILL STAY STATUS QUO...WITH LIFR AND POSSIBLY VLIFR OVERNIGHT. AFT 15Z AT BOTH LOCATIONS...EXPECT CONDS TO BE VFR. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 101 PM MDT THU MAY 19 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 101 PM MDT THU MAY 19 2011 /201 PM CDT THU MAY 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...TORNADOES ARE ALSO POSSIBLE THROUGH EARLY EVENING FOR AREAS EAST OF A LINE FROM OBERLIN TO GOVE KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY WITH A POSSIBILITY OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS EAST OF A NORTON TO HILL CITY KANSAS LINE. THUNDERSTORMS WILL RETURN TO THE AREA DURING THE FIRST PART OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS AT THIS TIME ALTHOUGH CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY STORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF A LINE FROM OBERLIN TO GOVE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU MAY 19 2011
KSZ016-192045-
GRAHAM-
317 PM CDT THU MAY 19 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR PENOKEE...MOVING NORTH AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3919 9990 3923 10012 3957 10003 3957 9986
3954 9974
TIME...MOT...LOC 2017Z 196DEG 21KT 3930 9998
FOLTZThe Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294081.